Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 135, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2018, 12:54 PM EDT for 5 counties in Florida; 4 counties in Georgia. It was in force for 51 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 12:54 PM EDT (16:54 UTC)
- Expired
- Jul 21, 2018, 1:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gadsden County, FL, Jefferson County, FL, Leon County, FL, Madison County, FL, Wakulla County, FL, Brooks County, GA, Decatur County, GA, Grady County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:54 PM EDT | TSTM WND DMG | Thomasville, GA | REPORTS OF MULTIPLE TREES DOWN ACROSS THOMAS COUNTY. |
| Jul 21, 12:55 PM EDT | TSTM WND GST 56 | Thomasville, GA | AWOS STATION TVI, THOMASVILLE. |
| Jul 21, 1:06 PM EDT | TSTM WND DMG | 1 N Quincy, FL | TREES REPORTED DOWN IN QUINCY. |
| Jul 21, 1:22 PM EDT | TSTM WND DMG | 2 N Montivilla, FL | FALLEN TREES AND LIMBS RESULTED IN A POWER OUTAGE ALONG LAKE ROAD NEAR TECUMSEH ROAD VIA DUKE ENERGY WEBSITE. |
| Jul 21, 1:30 PM EDT | TSTM WND DMG | 3 Ese Killearn Estates, FL | TREE DOWN ON POWER LINES AT 6303 MICCOSUKEE ROAD. REPORTED VIA TWITTER. |
| Jul 21, 1:30 PM EDT | TSTM WND DMG | Crawfordville, FL | TREE REPORTED DOWN IN CRAWFORDVILLE. |
| Jul 21, 1:40 PM EDT | TSTM WND DMG | 3 N Lloyd, FL | FALLEN TREES AND LIMBS RESULTED IN A POWER OUTAGE ALONG GAMBLE ROAD VIA DUKE ENERGY WEBSITE. |
| Jul 21, 1:42 PM EDT | TSTM WND DMG | 1 Wsw Tom Brown Park, FL | TREES AND POWER LINES REPORTED DOWN ACROSS LEON COUNTY, MOSTLY FROM TALLAHASSEE EASTWARD. |
| Jul 21, 1:42 PM EDT | TSTM WND DMG | Drifton, FL | FALLEN TREE AND LIMBS RESULTED IN A POWER OUTAGE IN THE DRIFTON AREA VIA DUKE ENERGY WEBSITE. |
| Jul 21, 1:42 PM EDT | TSTM WND DMG | Nash, FL | REPORTS OF NUMEROUS TREES AND POWER LINES DOWN ACROSS JEFFERSON COUNTY. |
| Jul 21, 1:45 PM EDT | TSTM WND DMG | 1 Wsw Waukeenah, FL | TREE DOWN IN SOUTHBOUND LANE NEAR W CAPPS HIGHWAY AND ST AUGUSTINE ROAD. |
| Jul 21, 1:45 PM EDT | TSTM WND DMG | 3 Nne Limestone, FL | DEBRIS BLOCKING ROADWAY ALONG HIGHWAY 27 EAST OF HIGHWAY 59. |
| Jul 21, 1:55 PM EDT | TSTM WND DMG | Greenville, FL | TREES REPORTED DOWN IN GREENVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1280 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WUUS52 KTAE 211654
SVRTAE
FLC039-065-073-079-129-GAC027-087-131-275-211745-
/O.NEW.KTAE.SV.W.0135.180721T1654Z-180721T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1254 PM EDT SAT JUL 21 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northeastern Wakulla County in Big Bend of Florida...
Gadsden County in Big Bend of Florida...
Jefferson County in Big Bend of Florida...
Leon County in Big Bend of Florida...
Northwestern Madison County in Big Bend of Florida...
Southeastern Decatur County in southwestern Georgia...
Grady County in southwestern Georgia...
Thomas County in south central Georgia...
Southwestern Brooks County in south central Georgia...
* Until 145 PM EDT.
* At 1254 PM EDT, severe thunderstorms were located along a line
extending from Thomasville to near Cairo to Quincy, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monticello, Thomasville, Quincy, Tallahassee, Havana, Midway,
Woodville, Crawfordville, Cairo, St. Marks, Boston, Ochlocknee,
Whigham, Florida State University, Tallahassee Comm College, Doak
Campbell Stadium, Florida A And M, Wakulla, Gretna and Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3042 8343 3039 8389 3007 8435 3065 8476
3100 8430 3104 8397 3104 8391
TIME...MOT...LOC 1654Z 324DEG 43KT 3084 8401 3083 8426 3059 8459
HAIL...1.00IN
WIND...60MPH
$$
11-NGUYEN1 follow-up statement
044
WWUS52 KTAE 211716
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
116 PM EDT SAT JUL 21 2018
FLC039-065-073-079-129-GAC027-087-131-275-211745-
/O.CON.KTAE.SV.W.0135.000000T0000Z-180721T1745Z/
Wakulla FL-Gadsden FL-Jefferson FL-Leon FL-Madison FL-Decatur GA-
Grady GA-Thomas GA-Brooks GA-
116 PM EDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHEASTERN WAKULLA...EASTERN GADSDEN...JEFFERSON...LEON...
NORTHWESTERN MADISON...SOUTHEASTERN DECATUR...SOUTHERN GRADY...THOMAS
AND SOUTHWESTERN BROOKS COUNTIES...
At 116 PM EDT, severe thunderstorms were located along a line
extending from 7 miles north of Monticello to 15 miles northeast of
Tallahassee to 6 miles southwest of Tallahassee Comm College, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monticello, Thomasville, Quincy, Tallahassee, Havana, Midway,
Woodville, Crawfordville, Cairo, St. Marks, Boston, Florida State
University, Tallahassee Comm College, Doak Campbell Stadium, Florida
A And M, Wakulla, Greenville, Lake Bradford, Alma and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3042 8343 3039 8389 3007 8435 3056 8470
3087 8427 3095 8384
TIME...MOT...LOC 1716Z 324DEG 43KT 3064 8384 3063 8409 3039 8442
HAIL...1.00IN
WIND...60MPH
$$
11-NGUYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:49 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 9:49 AM EDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 949 AM EDT Sat Jul 21 2018 .NEAR TERM [Through Today]... Two MCSs, one to our north in GA and one to our northwest in AL are steadily moving south-southwest toward our area at a fast forward speed of around 35-40 kts. The GA MCS is poised to reach our northern line of counties in about an hour. The environment over our area as these storms approach is extremely unstable, with 80 degree dewpoints seen as far north as Enterprise, AL this morning and SPC mesoanalysis showing 6000 J/kg SBCAPE along the FL Panhandle. The 12Z sounding from BMX this morning sampled some of the shear that will be moving in with these MCSs and showed 27 kts 0-1km shear and 39 kts 0-6 km shear. It is highly unusual for this time of year to have such high shear this far south and when coupled with the extreme instability there is potential for severe weather. SPC has highlighted the majority of our area in a slight risk for today. The main threats will be damaging straight-line winds and large hail, but an isolated tornado cannot be ruled out. && .PREV DISCUSSION [535 AM EDT]... .SHORT TERM [Tonight Through Monday]... In the upper levels a trough centered over the Midwest will deepen into the Southeast this weekend. At the surface a low over the Ohio River Valley will drift southward over the weekend bringing another cold front into the region tonight and into Sunday. A weak low or boundary will remain over the region on Monday. With abundant moisture (PW values around 2 inches)POPs will be high through Monday. Severe storms are possible Saturday night through Sunday night with the main threat being damaging straight-line winds. A MCS is possible tonight as deep layer shear increases to 35 to 45 knots this evening. Conditions will also be favorable for severe on Sunday and Sunday night with deep layer shear around 35 to 45 knots and CAPE at 4000 to 5000 J/KG. SPC has a marginal risk over the region on Saturday night with a slight risk over SE Alabama and SW Georgia. SPC has a marginal risk for the region on Sunday with a slight risk for parts of the Florida Big Bend and South Central Georgia. Highs will be in the low to mid 90s on Sunday and near 90 on Monday. Lows will be in the low to mid 70s. .LONG TERM [Monday Night Through Saturday]... In the upper levels a trough will be over the Southeast. At the surface a weak low will remain over the Southeast through Tuesday. The rest of the week southerly flow will dominate with high pressure to the east over the Atlantic. The wet pattern will continue next week and POPs will be high (50 to 70 percent through Thursday). Highs will be in the low 90s or near 90. Lows will be in the low to mid 70s. .AVIATION... [Through 12z Sunday] Some patchy fog and low ceilings are possible early this morning, particularly around VLD, with VFR conditions returning a couple of hours after sunrise. However, scattered thunderstorms are expected during the day into the evening with some storms possibly becoming severe. Outside of storms and the brief early morning fog or low ceilings, VFR conditions are expected. .MARINE... Moderate westerly winds will increase tonight and even more on Sunday morning. Winds will be 15 to 20 knots on Saturday night and 20 to 25 knots on Sunday. A Small Craft Advisory is likely for Sunday as winds are expected to exceed 20 knots. .FIRE WEATHER... Red flag conditions will not occur over the next several with moisture expected to remain high across the area. .HYDROLOGY... The wet pattern continues through this weekend and next week. 1 to 1.5 inches of rain is predicted through Monday night. Locally higher amounts are likely. The heavier downpours may result in ponding of water on roadways and flooding of low-lying areas. Most local rivers are steady or slowly rising at this time. Most local rivers remain below action stage. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 94 76 93 73 91 / 50 30 60 50 60 Panama City 91 79 90 77 91 / 40 20 40 40 40 Dothan 93 75 93 73 90 / 70 40 50 30 50 Albany 93 75 92 73 90 / 70 50 50 30 60 Valdosta 93 74 92 73 91 / 50 40 60 30 60 Cross City 91 76 90 74 90 / 30 30 60 50 50 Apalachicola 90 80 90 77 90 / 40 10 40 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Nguyen SHORT TERM...McD LONG TERM...McD AVIATION...DVD MARINE...McD FIRE WEATHER...DVD HYDROLOGY...McD
In the hours before
Special weather statement, Jul 21, 10:46 AM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1046 AM EDT SAT JUL 21 2018
GAZ124>129-131-211530-
Tift GA-Worth GA-Lee GA-Dougherty GA-Terrell GA-Irwin GA-Turner GA-
1046 AM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRWIN...TURNER...
EASTERN DOUGHERTY...LEE...NORTHERN TIFT...NORTHEASTERN TERRELL AND
WORTH COUNTIES UNTIL 1130 AM EDT...
At 1046 AM EDT, Doppler radar was tracking a strong thunderstorm near
De Soto, or 13 miles northeast of Leesburg, moving south at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Albany, Ashburn, Sylvester, Leesburg, Putney, Poulan, Smithville,
East Albany, Marine Corps Logistics Base, Turner City, Worth,
Terrell, Sycamore, Sumner, Warwick, Stocks, Radium Springs, Sylvester
Airport, Waterloo and Inaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3191 8392 3185 8394 3184 8386 3182 8385
3183 8384 3180 8380 3180 8361 3185 8361
3185 8355 3150 8338 3147 8411 3189 8434
3192 8434
TIME...MOT...LOC 1446Z 338DEG 29KT 3190 8405
11-NGUYENLocal storm report, Jul 21, 11:56 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1156 AM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG 3 SW BRONWOOD 31.81N 84.40W
07/21/2018 TERRELL GA 911 CALL CENTER
TREES DOWN ON HIGHWAY 118 BETWEEN BONWOOD
AND DAWSON.
&&
PCLocal storm report, Jul 21, 11:58 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1158 AM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG 2 WNW YEOMANS 31.84N 84.49W
07/21/2018 TERRELL GA 911 CALL CENTER
TWO TREES DOWN A JONES MILL ROAD AND HARDY
COOPER ROAD.
&&
PCLocal storm report, Jul 21, 12:05 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1205 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG 1 WSW COLUMBIA 31.29N 85.13W
07/21/2018 HOUSTON AL 911 CALL CENTER
TREE DOWN.
&&
PCLocal storm report, Jul 21, 12:15 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1215 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG 2 S BLAKELY 31.36N 84.94W
07/21/2018 EARLY GA 911 CALL CENTER
TREES DOWN ACROSS THE COUNTY.
&&
PCLocal storm report, Jul 21, 12:18 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1218 PM EDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG 5 SW DOLES 31.66N 83.95W
07/21/2018 WORTH GA BROADCAST MEDIA
MEDIA REPORT OF TREES DOWN ON CAMP OSBORN
ROAD.
&&
PCThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:10 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden | 50 min |
| Jul 21, 12:48 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Gulf, Leon, Liberty, Wakulla | 42 min |
| Jul 21, 1:02 PM EDT | Tornado Warning | TAE | Gadsden, Leon | 28 min |
| Jul 21, 1:14 PM EDT | Special Marine Warning | TAE | 91 min | |
| Jul 21, 1:40 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon, Madison, Taylor, Wakulla | 65 min |
| Jul 21, 1:43 PM EDT | Special Marine Warning | TAE | 62 min | |
| Jul 21, 2:12 PM EDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf | 33 min |
| Jul 21, 2:35 PM EDT | Special Marine Warning | TAE | 115 min | |
| Jul 21, 2:39 PM EDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 66 min |
| Jul 21, 3:43 PM EDT | Special Weather Statement | TAE | Dixie | 47 min |
| Jul 21, 4:13 PM EDT | Small Craft Advisory | TAE | 36 hr | |
| Jul 21, 10:27 AM EDT | Special Weather Statement | TAE | Calhoun, Dougherty, Randolph, Terrell | 63 min |
| Jul 21, 10:34 AM EDT | Special Weather Statement | TAE | Ben Hill, Irwin | 41 min |
| Jul 21, 10:46 AM EDT | Special Weather Statement | TAE | Lee, Turner, Worth | 44 min |
| Jul 21, 10:55 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Dougherty, Lee, Mitchell, Terrell, Worth | 65 min |
| Jul 21, 11:12 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Lee, Randolph, Terrell | 48 min |
| Jul 21, 11:25 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Clay, Decatur, Dougherty, Early and 4 more | 50 min |
| Jul 21, 11:56 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Colquitt, Dougherty, Grady, Mitchell and 1 more | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.